Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at May 15, 2021, 1:17 PM CDT for Kossuth County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 1:17 PM CDT (18:17 UTC)
- Expired
- May 15, 2021, 2:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 176 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
216 WWUS83 KDMX 151817 SPSDMX Special Weather Statement National Weather Service Des Moines IA 117 PM CDT Sat May 15 2021 IAZ005-151915- Kossuth IA- 117 PM CDT Sat May 15 2021 ...Up to Nickel Sized Hail Possible in Kossuth County... At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near Union Slogh, or 17 miles north of Algona, moving south at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Union Slogh, Bancroft and Burt. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4333 9429 4336 9417 4319 9402 4314 9426 TIME...MOT...LOC 1815Z 337DEG 9KT 4332 9424 $$ Hagenhoff
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 15, 12:47 PM CDT, 30 minutes earlier.
Area forecast discussion, May 15, 12:47 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1247 PM CDT Sat May 15 2021 .DISCUSSION.../Today through Friday/ Issued at 416 AM CDT Sat May 15 2021 Today and Sunday: Mid to upper-level northwesterly flow continues to bring multiple shots of vorticity across the region, and has kept scattered rain showers and a few thunderstorms going early this morning. There are two areas of convergence that will be of interest for this afternoon. The first, will be convergence for southern and southeastern portions of the forecast area as a weak surface low moves east-northeast out of Kansas. This forcing will maintain rain showers and a few isolated thunderstorms south of Interstate 80 for most of this afternoon. Instability will be low across this area, and lapse rates only around 6.0 C/km. Despite deeper layer shear of 35-40 kts, there is not an appreciable severe threat. The second area of interest will be across northern and northeastern Iowa later this afternoon as another vorticity max moves through the mid-level northwesterly flow. This area of convergence has some clearing this morning, which may allow for a more favorable thermodynamic environment to unfold. 00z HREF MUCAPE values push 750-1000 J/kg in northeastern portions of the forecast area, and a few model soundings have lapse rates in excess of 8.0 C/km above 900mb. Effective-layer bulk shear values are around 40 kts. A few stronger storms may be able to develop, and produce hail up to quarter size. The main limiting factor will be the lack of forcing close to the surface. The timing of these storms are likely to initiate after 20z, as peak heating will be needed to achieve the destabilization to get parcels moving. These isolated storms then move east- southeast from Estherville over to Mason City and may reach south toward Waterloo. Since 00z, the HRRR appears to the most robust with convection, and subsequent runs early this morning have had more development expand further southwest, bringing some storms through central Iowa including Ames and Des Moines. However, this appears conditional on clearing prior to peak heating south of Hwy. 20 to develop the thermodynamic profiles needed. Other CAMs do not clear out far enough south, and thus keep the activity confined to northern and northeast Iowa, and more so in southwestern Wisconsin. In the official forecast, will keep slight chances for thunderstorm and rain activity for northern Iowa, and have a few hours of mentionable POPs as far south as Interstate 80. Satellite trends will need to be monitored this afternoon to assess changes in instability and lapse rates. Should clearing become more robust, then the more expansive coverage area and intensity of HRRR runs since 00z may be a reasonable solution. But for now, the Day 1 marginal risk in northeast Iowa from the 06z SPC outlook highlights the most favorable area for a few stronger storms that may produce some hail. Heading into Sunday, a few lingering rain showers are possible but should come to end for a brief period of time as weak ridge moves across the region. However the synoptic pattern becomes further complicated as a trough arrives in the western CONUS and becomes a closed low system, meanwhile across the northern Rockies an H5 ridge develops. A few pulses of energy may shoot across the Plains and into the upper Midwest, generating showers later into the evening on Sunday. Forecast uncertainty increases starting Monday and continues through most of the weak, as we may potentially be dealing with a weak Rex blocking pattern. Extended: Multiple rounds of rain showers and thunderstorms are expected this week, which will be welcomed by many given how dry this Spring has been. The closed-low system over the western CONUS will not have much flow around it, thus its eastward propagation will be extremely slow. This will keep mid to upper-level flow across our area southwesterly, and expect several short-wave perturbations to move through this flow. Throughout the week, H5 ridge amplifies across the Canadian Prairie Provinces in response to another trough near the Aleutian Islands. This pushes the ridge axis across southern Canada eastward, at a faster pace than the closed-low across the western CONUS. Thus, this will be a disruption to what could otherwise be a classic Rex block pattern. Even in this somewhat complex setup, 00z deterministic GFS and ECMWF are in decent agreement that the western CONUS low will be more influential for weather across Iowa than the ridge to the north, which keeps our forecast wet. Most ensemble members also keep conditions wet for much of this week. This does make it difficult however to pinpoint exact timing of rain showers for much of this week, and the potential for thunderstorms to become severe. Eventually, theta-e advection does strengthen through the week, which will allow afternoon high temperatures to continue to increase. As we continue to monitor the evolution of the western CONUS feature, more exact details on rain shower and thunderstorm impacts will be known later. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1249 PM CDT Sat May 15 2021 Main aviation challenges focus on the timing of afternoon/evening convection at northern and potentially central IA terminals. A few storms have already began to initiate nr the MN stateline as of midday. Latest forecast information suggest that these storms will gradually become more organized and sag southward through the afternoon. As such, best timing looks to be 20-02Z for KMCW and 22-02Z for KFOD. Convection possibility lingers a bit longer for KALO, before ending by 04z. Question mark as whether the line will make it into KDSM this evening or not. It's going to be close enough to add VCTS at KDSM from 00-03z to capture the possibility. This area of convection will dissipate by around 04z, however CIGS will continue as moisture continues to advance north ahead of the next area of precipitation arriving Sunday afternoon/evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Hahn
Hazardous weather outlook, May 15, 3:26 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 326 AM CDT Sat May 15 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 326 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated thunderstorms are possible into this evening. A few strong to severe storms with hail are possible northeast during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms remain in the forecast off and on next week. The severe weather potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may briefly be needed this afternoon or evening northeast. Small
In the hours before
Special weather statement, May 15, 1:17 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 117 PM CDT Sat May 15 2021 IAZ005-151915- Kossuth IA- 117 PM CDT Sat May 15 2021 ...Up to Nickel Sized Hail Possible in Kossuth County... At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near Union Slogh, or 17 miles north of Algona, moving south at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Union Slogh, Bancroft and Burt. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4333 9429 4336 9417 4319 9402 4314 9426 TIME...MOT...LOC 1815Z 337DEG 9KT 4332 9424 Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:29 PM CDT | Special Weather Statement | DMX | Hancock | 46 min |
| May 15, 3:21 PM CDT | Special Weather Statement | DMX | Franklin | 24 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.